Alert archive / Maryland / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 13, NWS Baltimore/Washington

April 6, 2023Charles County, Saint Mary's County, Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at Apr 6, 2023, 5:31 PM EDT for Charles County, Saint Mary's County, Maryland. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 6, 2023, 5:31 PM EDT (21:31 UTC)
Expired
Apr 6, 2023, 6:03 PM EDT
In force
32 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Charles County, MD, Saint Mary's County, MD

The radar

The Sterling radar (KLWX), 94 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 6, 2:58 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.5 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2023-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2023-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1555 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 2:33 PM EDT, 2 hours 58 minutes earlier.

Area forecast discussion, Apr 6, 2:33 PM EDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
233 PM EDT Thu Apr 6 2023

.SYNOPSIS...
A cold front will cross the area this afternoon into this
evening bringing widespread showers and thunderstorms generally
east of the US-15 corridor, some possibly severe. High pressure
then builds into the area Friday into Saturday with cooler and
dry conditions.

&&

.NEAR TERM /THROUGH TONIGHT/...
The more widespread morning cldcvr and showers have given way to
intermittent sunshine with Tds in the low/mid 60s east of I-95.
To the west of the US-15 corridor, Tds have decreased a few
degrees over the past couple of hours due to mixing. Areawide,
low and mid level lapse rates have steepened to 6-8 C/km. This
coupled with modest shear (~55kt) are favorable for hail
growth, some of which may be severe in any sustained updrafts.
The main question and uncertainty is instability and how much
remains northwest of the I-95 corridor. The thinking remains
that a mixture of multicell and transient supercells develop
near US-15 south of I-70 associated with frontal convergence and
mid-level height falls. These storms should eventually become
quasi-linear as the line moves toward the Bay. It should be
noted the best moisture and instability axis is from King George
Co, VA over to southern MD. There is a strong likelihood of a
severe t-storm watch for parts of the area during the late
afternoon into this evening. This is a very moist airmass, with
PW values above the 95th percentile for this time of the year
(1.5-1.75") along and east of I-95. Rain rates will be locally
heavy on the warm side of the boundary. Cannot rule out isolated
rainfall amounts of an inch or so across southern MD. Given
sandy soils and anteceding dry conditions, think any hydro
issues are very isolated in nature.

Strongest convection should begin to exit the fcst area by 9PM
tonight, but showers may persist until about midnight. Some
guidance has lingered showers/sprinkles through the night, but
very intermittent and light in nature. Cloud cover, on the
other hand, will likely persist into Fri night.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
High pressure gradually builds over the area Fri into Sat with
much cooler and dry conditions. Have went below NBM guidance
Fri afternoon for Tds given the recent performance of NBM Tds in
northwest flow. Could be some fire wx concerns west of the BR
for areas that do not see a wetting rain, but will let the
overnight shift evaluate that potential once the front and
precip moves east of the area.

In terms of frost/freeze concerns, the growing season has
started for all counties except the Allegheny Mtn zones. There
will be some wind Friday night, though with high placement and
low Tds temps could fall into the low to mid 30s and result in
patchy frost along the Mason-Dixon. Greater concerns Saturday
and Sunday night when a hard freeze and frost is possible across
the majority of the area.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
The long term period will be relatively mild with surface high
pressure largely in charge. On Sunday, surface high pressure
centered over New England will build further south keeping any
precipitation associated with a frontal boundary suppressed to the
Carolinas. Sunday will be the coolest day of the long term period
with high temperatures in the 50s and 60s. Those at higher
elevations will have high temperatures in the 40s and low 50s.
Overnight low temperatures will be in the 30s and 40s with frost and
freeze potential in areas where the growing season has begun.

On Monday, temperatures will begin gradually warming up with highs
in the 60s(50s at higher elevations). Dry conditions with mostly
sunny skies are expected through midweek. A shortwave tracking
across the Great Lakes region on Tuesday may produce a cutoff low
that forms near the southern US. With upper level ridging over the
mid-Atlantic, a rex block forms keeping the low pressure to the
south through the end of the week. Temperatures on Tuesday will
be in the 70s for most with Wednesday being the warmer day of the
two.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Widespread convection is expected this afternoon likely
impacting main terminals with freq lightning, gusty winds and
brief heavy rainfall from IAD to CHO eastward. Cannot rule out
some hail as well given the lapse rates and shear in the
atmosphere today. The main time frame has generally been pushed
back an hour and is expected between 20Z-23Z, but light and
intermittent showers may persist through 06Z Fri.

VFR conditions are expected Sunday and Monday. Dry conditions are
expected both days with high pressure in charge.

&&

.MARINE...
Widespread convection expected late this afternoon into this
evening which may require SMWs. SCAs also remain in effect
through Friday morning. High pressure builds in thereafter and
winds subside.

Northeasterly winds on Sunday will likely be SCA criteria over the
southern waters. Winds shift to southeasterly on Monday and will
likely be sub-SCA criteria.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 2 PM EDT Friday for ANZ530>543.

&&

SYNOPSIS...CPB
NEAR TERM...CPB
SHORT TERM...CPB
LONG TERM...AVS
AVIATION...AVS/CPB
MARINE...AVS/CPB
Hazardous weather outlook, Apr 6, 2:59 PM EDT, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
259 PM EDT Thu Apr 6 2023

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-071000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
259 PM EDT Thu Apr 6 2023

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 10 PM. A few storms
may be severe with damaging wind gusts and large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Areas of frost along with the potential of freezing temperatures
are possible during the overnight and early morning hours Saturday
night through Monday morning. Frost or freeze conditions may kill
crops and other sensitive vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotters have been activated. Please send any wind or hail reports
to the National Weather Service.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-071000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
259 PM EDT Thu Apr 6 2023

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 10 PM for portions
of central Maryland as well as northern and central Virginia. A
few storms may be severe with damaging wind gusts and large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Areas of frost along with the potential of freezing temperatures
are possible during the overnight and early morning hours Saturday
night through Monday morning. Frost or freeze conditions may kill
crops and other sensitive vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotters have been activated. Please send any wind or hail reports
to the National Weather Service.

MDZ001-501-502-VAZ503-504-WVZ501>506-071000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
259 PM EDT Thu Apr 6 2023

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 4:50 AM EDTSmall Craft AdvisoryLWX33 hr
Apr 6, 4:36 PM EDTSevere Thunderstorm WarningLWXSpotsylvania39 min
Apr 6, 4:56 PM EDTSpecial Marine WarningLWX64 min
Apr 6, 5:15 PM EDTSevere Thunderstorm WarningLWXSpotsylvania45 min
Apr 6, 5:38 PM EDTSpecial Marine WarningLWX67 min
Apr 6, 5:48 PM EDTSpecial Marine WarningLWX63 min
Apr 6, 6:01 PM EDTSpecial Marine WarningLWX89 min
Apr 6, 6:03 PM EDTSpecial Marine WarningLWX48 min
Apr 6, 6:09 PM EDTSpecial Marine WarningLWX51 min
Apr 6, 6:18 PM EDTSevere Thunderstorm WarningLWXArlington, Fairfax, City of Falls Church42 min
Apr 6, 6:19 PM EDTSpecial Marine WarningLWX86 min
Apr 6, 6:39 PM EDTSpecial Marine WarningLWX66 min
Apr 6, 6:45 PM EDTSpecial Marine WarningLWX90 min
Apr 6, 6:56 PM EDTSpecial Marine WarningLWX61 min
Apr 6, 7:33 PM EDTSpecial Marine WarningLWX42 min
Apr 6, 7:49 PM EDTSpecial Marine WarningLWX26 min
Apr 6, 5:23 PM EDTSevere Thunderstorm WarningLWXCharles, Saint Mary's52 min
Apr 6, 5:53 PM EDTSevere Thunderstorm Warning Considerable damage threatLWXCalvert, Charles, Prince George's, Saint Mary's35 min
Apr 6, 6:02 PM EDTSevere Thunderstorm WarningLWXSaint Mary's43 min
Apr 6, 7:07 PM EDTSevere Thunderstorm WarningLWXSaint Mary's23 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.